Colorado, 2011

Flash Flood in Colorado, July 5, 2011

July 5, 2011 · NWS GJT · 1 event in 1 county or zone

Deep subtropical moisture over the region produced heavy rainfall in the Vail area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Deep subtropical moisture over the region produced heavy rainfall in the Vail area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 6:33 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 5, 6:33 PM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
733 PM MDT TUE JUL 5 2011

UPDATED HYDROLOGY SECTION TO DROP FLOOD ADVISORY FOR ROUTT COUNTY

.SHORT TERM DISCUSSION...TONIGHT THROUGH SATURDAY...

THE AIR MASS CONTINUE TO MOISTEN AS SUB-TROPICAL MOISTURE INVADES
THE FOUR CORNERS HIGH PRESSURE SYSTEM. THIS MOISTURE WILL CONTINUE
TO CYCLE AROUND THE HIGH THROUGH THE WEEK WITH DIURNALLY FAVORED
SHOWERS AND THUNDERSTORMS EACH DAY. EXPECT LITTLE CHANGE IN
CONDITIONS FROM DAY TO DAY...EXCEPT WHERE POSSIBLE LEFT-OVER
BOUNDARIES ENHANCE CONVECTION. AS USUAL...STORMS WILL BE MOST
PLENTIFUL OVER MOUNTAIN AREAS. THE MAIN CONCERN WILL BE SLOW
MOVING STORMS WHICH COULD PRODUCE RUNOFF PROBLEMS. HOWEVER THE
STORM MOVEMENT WILL NOT BE AS SLOW OVER THE NORTH...WHERE STREAMS ARE
STILL RUNNING HIGH DUE TO THE PROLONGED SNOW MELT. IN ANY CASE
PRECIPITATION AMOUNTS WILL HAVE TO BE WATCHED.

DUE TO CLOUD COVER DAYTIME TEMPS NEAR SEASONAL NORMAL...WITH WARMER
THAN NORMAL LOW TEMPS.

.LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH TUESDAY...
MADE VERY MINOR CHANGES TO LONG-TERM FORECAST AS HIGH PRESSURE
DRIFTS EWRD DURING THIS PERIOD ALLOWING STREAM OF MOISTURE TO
CONTINUE PUMPING INTO UT/CO.  WARM...HUMID CONDITIONS WITH AMPLE
CLOUDS WILL CONTINUE WHILE DIURNAL THUNDERSTORMS AND HEAVIER SHOWERS
WILL BE THE RULE AS MINOR DISTURBANCES MOVE THROUGH.  KEPT BROAD
BRUSH APPROACH TO FORECAST WITH MOST AREAS SEEING SLGT CHC TO CHC
SHOWERS/STORMS.  TEMPS WILL BE RIGHT ABOUT WHERE THEY SHOULD BE THIS
TIME OF YEAR.

&&

.AVIATION...

TAF SITES WILL BE UNDER VFR CONDITIONS TODAY THOUGH THE CHANCE FOR
ISOLATED SHOWERS AND THUNDERSTORMS IS INCREASED FOR ALL SITES
THIS AFTN AND EVENING.  A BRIEF DROP IN CIG/VIS IS POSSIBLE WITH ANY
OF THESE STORMS AS ARE GUSTY SURFACE WINDS FROM 30 TO 40 MPH.
CONDITIONS WILL IMPROVE TONIGHT THOUGH WILL BE SHORT-LIVED AS A
REPEAT PERFORMANCE IS EXPECTED TOMORROW.

&&

.HYDROLOGY...

SNOW MELT CONTINUES FOR THE HIGH ELEVATION SNOWPACK KEEPING
ELEVATED RIVER LEVELS FOR AREAS ACROSS THE NORTHERN COLORADO
MOUNTAINS INCLUDING THE COLORADO RIVER...AND MUCH OF NORTHEAST UTAH.
SEVERAL RIVERS ARE ABOVE BANKFULL WITH A FEW ABOVE FLOOD STAGE.
HAVING SAID THAT...LATEST RIVER FORECASTS INDICATE A DOWNWARD TREND
IN RIVER LEVELS MID-WEEK AND BEYOND.  RIVER POINTS WILL BE
MONITORED OVER THE NEXT SEVERAL DAYS TO DETERMINE WHAT...IF ANY...
ADVISORIES/WARNINGS CAN BE ALLOWED TO EXPIRE OR BE CANCELLED.

WATERWAYS CONTINUE TO REMAIN DANGEROUS HOWEVER...DUE TO FAST MOVING
COLD WATER AND THE POTENTIAL FOR BANK EROSION.

CURRENT HIGHLIGHTS IN EFFECT INCLUDE...

...FLOOD WARNINGS...

IN EASTERN UTAH...

   GREEN RIVER...
...WESTERN GRAND AND EASTERN EMERY COUNTY UNTIL 900 AM THURSDAY.
...NEAR JENSEN UTAH UNTIL FURTHER NOTICE.
...NORTHWEST UINTAH COUNTY UNTIL FURTHER NOTICE.

...FLOOD ADVISORIES...

IN EASTERN UTAH...

   GREEN RIVER...
...EASTERN DAGGETT COUNTY UNTIL 330 PM THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM.....EH
LONG TERM......TGR
AVIATION.......TGR
HYDROLOGY......TGR/JDC
Hazardous weather outlook, Jul 5, 2:29 PM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT TUE JUL 5 2011

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
329 PM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS
WITH ISOLATED STORMS OVER THE LOWER ELEVATIONS THROUGH TONIGHT. GUSTY
WINDS TO 40 MPH WITH BRIEF MODERATE RAIN SHOWERS AND LIGHTNING WILL
BE THE MAIN HAZARDS ASSOCIATED WITH THESE STORMS.

NEAR NORMAL TEMPERATURES CONTINUE TO MELT HIGH ELEVATION SNOW WHICH
WILL KEEP RIVERS RUNNING HIGH AND FAST THROUGH AT LEAST MIDWEEK.
NUMEROUS FLOOD ADVISORIES AND WARNINGS REMAIN IN EFFECT FOR MUCH OF
NORTHWEST COLORADO AND NORTHEAST UTAH.

PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHER.GOV/GJT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SURGE OF MONSOON MOISTURE WILL KEEP SCATTERED SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH EARLY NEXT WEEK. GUSTY WINDS...
HEAVY RAINFALL AND SMALL HAIL WILL ACCOMPANY THE STRONGER STORMS.
THE AFTERNOON AND EVENING HOURS WILL BE THE MOST ACTIVE PERIODS FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 5, 1:40 PM MST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
240 PM MDT TUE JUL 5 2011

COZ009-010-012-052130-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND
BATTLEMENT MESAS CO-WEST ELK AND SAWATCH MOUNTAINS CO-
240 PM MDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUNNISON...
NORTHEASTERN DELTA...NORTHEASTERN MESA AND WESTERN PITKIN COUNTIES
UNTIL 330 PM MDT...

AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF PAONIA...OR 32 MILES SOUTH OF
GLENWOOD SPRINGS...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAGGED MTN...
  REDSTONE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3894 10727 3903 10766 3930 10771 3931 10728
      3930 10728 3931 10725 3932 10720

The radar

The Denver radar (KFTG), 156 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Eagle

When
July 5, 6:45 PM MST to 9:00 PM MST
Where
Eagle County, 1.83 mi ESE of Vail to 2.25 mi ESE of Vail
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.661, -106.368

A flash flood came down from the north in Middle Creek, flowed through culverts under I-70, and into a developed area of Vail on its way to Gore Creek. The normally 3 foot wide placid Middle Creek was a roaring force of water 12 feet wide and over 6 feet deep. The interior of the Vail Public Library sustained water 2 inches deep on the carpeting, and the basements of nearby lodges and condos were also flooded. A layer of mud and other debris covered parking areas, including the Dobson Ice Arena's parking lot. City crews worked vigorously with heavy equipment to divert the flood waters away from other locations in Vail.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331415.